Missouri, 2018

Flash Flood and Hail in Missouri, May 21, 2018

May 21, 2018 · NWS LSX · 2 events in 1 county or zone

A slow moving cold front and a weak convergence zone just ahead of it were the focus of showers and thunderstorms during the afternoon hours. Storms trained across the region dumping up to three inches of rain in a short amount of time, especially across central portions of Ste.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A slow moving cold front and a weak convergence zone just ahead of it were the focus of showers and thunderstorms during the afternoon hours. Storms trained across the region dumping up to three inches of rain in a short amount of time, especially across central portions of Ste. Francois county. Flash flooding was reported in Park Hills and Leadington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 21, 11:31 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 21, 11:31 AM CST, 2 hours 52 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1231 PM CDT Mon May 21 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 321 AM CDT Mon May 21 2018

Weak low pressure centered between Moberly and Chillicothe will
drift northeast into northern Indiana or southwest Michigan over the
next 24 hours.  The trailing cold front should work its way slowly
southeast through the forecast area during this time.  Timing is
somewhat uncertain for FROPA as upper level forcing is fairly weak.
However, there will be a definite airmass change as dew point
temperatures in the "cool sector" of this system drop into the
mid and upper 50s over the central Plains and Iowa. Not sure it
will get quite that dry over central and eastern Missouri into
central and southern Illinois, but the FROPA should scour out
enough moisture to bring an end to this most recent period of wet
weather. However scattered showers and thunderstorms will continue
to be possible at almost any time until the front finally passes
through the area this evening. Highs this afternoon will be highly
dependent upon any convection that forms, but temperatures will
most likely be very similar to Sunday's highs in the upper 70s to
low 80s.

Carney

.LONG TERM...  (Tuesday through Sunday)
Issued at 321 AM CDT Mon May 21 2018

Global models are in reasonable agreement that an upper level ridge
will slowly move across Missouri and Illinois from Tuesday into
Thursday.  At the same time, a surface high will move east from
Minnesota into Michigan as an associated surface ridge slowly
pivots over Missouri and Illinois. This pattern will keep dry
weather across our area Tuesday into Wednesday. Moisture will
begin to return on the back side of the ridge over central and
northeast Missouri and west central Illinois by Thursday bringing
a slight chance of showers and thunderstorms to these areas. The
chance of showers and thunderstorms will increase areawide Friday
into next weekend when the GFS/ECMWF/Canadian all show a trough
and an attendant cold front moving across Missouri and Illinois.

Temperatures are still expected to be above normal through the
period.  850mb temperatures support highs staying 5-10 degrees above
normal for late May.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1223 PM CDT Mon May 21 2018

A brief period of MVFR ceilings are likely early this afternoon
before they lift toward low VFR. Trailing cold front will try and
initiate widely scattered showers and thunderstorms but most
activity looks east of the Mississippi River. Left in VCTS in for
metro terminals as they will be on western edge of activity.
Models hinting at MVFR ceilings again late tonight into early
Tuesday morning, with fog also a possibility where more clearing
is observed.

SPECIFICS FOR KSTL:

MVFR stratus to continue early this afternoon before lifting. Kept
a VCTS group in for late afternoon as widely scattered showers and
storms are still possible along a slow moving cold front. Another
round of MVFR stratus possible late tonight/early Tuesday morning
but not confident enough to mention explicity. Cloudiness should
decrease by late Tuesday morning leaving a mostly sunny sky with
light north/northeast winds.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 21, 3:00 AM CST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
400 AM CDT Mon May 21 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-220900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
400 AM CDT Mon May 21 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today across the area. The
chance of storms will continue this evening over southeast
Missouri into southwest Illinois.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances of thunderstorms Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Britt

The radar

The St Louis radar (KLSX), 97 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, St. Francois

When
May 21, 2:23 PM CST
Where
St. Francois County, 0.81 mi SE of St Francois
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.840, -90.491

Flash Flood, St. Francois

When
May 21, 2:35 PM CST to 7:30 PM CST
Where
St. Francois County, 0.88 mi SE of Gumbo to 2.05 mi ENE of Rivermines
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.862, -90.557

Up to three inches of rain fell in a short amount of time causing flash flooding in Park Hills and Leadington. One hundred feet of the Union Pacific lines had the soil washed out from under them near Main Street in Park Hills. Approximately 41 homes and 14 businesses sustained water damage. One of the homes suffered serious damage from the flash flooding. Sections of two city streets and one alley were destroyed. One car in Park Hills was swept away by the flood waters. Fortunately the occupants were able to make it out safely. At least a foot of water was rushing over U.S. Highway 67 in Leadington. No deaths or injuries were reported with this flash flood event.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767050, 767054.